Why Does Pepto Turn the Tongue Black?
As you might know, or at least should, the main ingredient in the famously pink Pepto Bismol is bismuth subsalicylate and is used as nothing more than an over the counter treatment for nausea, heartburn, indigestion, upset stomach, and of course, diarrhea. Also known as pink bismuth, this is the same reason that Pepto Bismol is so very bright pink in color, and is a famous color and is itself almost an international symbol of Pepto Bismol.
The bismuth is actually what causes the tongue to sometimes turn black: in fact, it can also sometimes turn stool black or splotch it with black. The reason is because of a reaction that happens between the bismuth and sulfur compounds. The reaction created is bismuth sulfide, which is a black compound with the ability to stain many things, including the tongue and stools of individuals. Our saliva and other liquids throughout our body contain inorganic sulfur compounds and sulfur used within various proteins present within cells and as enzymes in saliva. When someone has more sulfur throughout their body, and their digestive system in particular, they will get blackened or black-splotched stools. If there is more sulfur in their saliva in their mouth, the individual will much more likely get a blackened tongue. Sometimes, it is also accompanied by a nasty taste in the mouth that is difficult to get rid of.
This is not a medical issue: there is nothing to worry about. In fact, this actually happens to about half of the people using Pepto Bismol. However, if there is anything happening with your body that you are worried about, it is always a good idea to get it checked out by a medical professional. There should be no pain, swelling, itching, burning or other sensations along with the black discoloring, and these and any other symptoms should be looked at by a physician.
Leave a Reply